Missouri, 2016

Dense Fog in Missouri, February 15, 2016

February 15, 2016 · NWS PAH · 11 events in 11 counties and zones

Widespread dense fog blanketed southeast Missouri during the morning hours. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southeast Missouri during the morning hours. Visibility was reduced to one-quarter mile or less. The dense fog occurred under a weak surface high to the north of a stationary front over the Lower Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 5:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 15, 5:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
541 AM CST MON FEB 15 2016

.UPDATE...
Issued at 542 AM CST MON FEB 15 2016

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 255 AM CST MON FEB 15 2016

Scattered light showers continue to stream northeast just clipping
southeastern Todd county Kentucky, but based on the KCKV and KBWG
METARs this area should be just above freezing. Will therefore
let the Winter Weather Advisory expire as scheduled at 3 AM.

Elsewhere across the forecast area, most observation sites have
visibilities between 1 and 3 miles with light fog, and a few
patches of very light freezing drizzle. Weak, drizzly echoes on
radar at Midnight have mostly dried up, so doubt there will be
much, if any, additional icing this morning. However, will re-
issue an SPS mainly to highlight slick driving conditions through
the morning commute.

The 00Z WRF and most recent HRRR runs keep the shower activity
along the TN border through the morning, and then lift it back up
over more of west Kentucky this afternoon before pushing east of
the area early this evening. Given this timing, temperatures
should be above freezing, so there should be no wintry concerns
after the sun gets sufficiently high in the sky this morning.

The 00Z models bring a compact, intense upper low into the base of
the upper trough over the region on Tuesday. The 00Z consensus
keeps any QPF northwest of the area through daybreak, but we will
have to watch for the potential for either freezing rain or snow
with the onset of precipitation in the morning. Model soundings
across the northeast show a warm layer only near the surface, so
it is conceivable that we will have to monitor for snow through
the day as this system passes. Temperatures should be above
freezing, so accumulations will be hard to come by even if the
snow reaches the ground. This system should exit to the east at or
shortly after 00Z Wednesday.

Yet another upper-level disturbance will dive southeast into our
region for Wednesday, as we continue to be heavily influenced by
cyclonic flow aloft. The models are not generating any
precipitation with this activity, but it should keep most of the
area rather cloudy.

.LONG TERM...(Wednesday Night through Sunday)
Issued at 255 AM CST MON FEB 15 2016

By Wednesday into Thursday, we will finally be seeing a shift in the
upper level pattern, as an upper level ridge builds overhead. As
this occurs, we will see quiet weather along with a decent warmup,
that has been advertised for quite a while now. Warm air advection
will begin in earnest Wednesday night and the entire area will see
850mb temps back above zero by late Thursday morning or afternoon.
We should see highs on Thursday well into the 50s per the latest
guidance, 2m temps and soundings. We should see 60s by Friday with
our far western counties in SEMO maybe touching or getting close to
70 degrees. In fact, even warmer weather will only be a state away,
as newest guidance indicating highs around 80 in northeast Oklahoma.
Hard to imagine when you're currently only sitting at 31 degrees.

Meanwhile, in the northern Plains, an upper level shortwave will be
moving eastward into the Great Lakes Thursday night into Friday. As
this occurs, a weak front at the surface will be moving into our
area. Moisture still appears to be rather scant but the GFS still
tries to eek out some QPF. Whatever does fall, if anything, will be
light. But since POPS have already been taken out, will continue
with that idea and leave it dry, but will have to keep watching, as
the GFS ensembles continue to indicate a few hundredths of QPF with
the FROPA.

The front dives south but only makes into the Gulf Coast State
before stalling out. Models indicate that the front will lift back
north toward the area as early as Saturday night. However, Saturday
should be a dry day with temperatures remaining in the 60s. Another
weak frontal boundary will develop to our west and will move through
on Sunday, which means we will continue with the chance for rain.
The front should be exiting the area sometime on Sunday night. Could
even see some isolated thunderstorms on Saturday night into Sunday
as some of the parameters are hinting at it.

&&

.AVIATION...
Issued at 542 AM CST MON FEB 15 2016

The main concern for the TAFs this morning is how long to hold
onto the LIFR ceilings that currently cover all sites? Freezing fog
has also reduced visibilities to IFR or lower levels, and this
should improve in the next 2 to 3 hours. At KPAH and KCGI figure
that ceilings will lift late this morning and eventually scatter
out early this afternoon. The other sites may see IFR ceilings
linger through the entire forecast period. Winds will be light
through the period. A thick layer of clouds based at 10-15kft
should overspread the area this afternoon, and this may help get
rid of the low clouds.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Feb 15, 3:53 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CST MON FEB 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
353 AM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SLICK ROADS WILL BE COMMON ACROSS THE REGION THIS MORNING.
CONDITIONS SHOULD BEGIN TO IMPROVE BY AROUND 9 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN MAY MIX WITH SNOW AT TIMES TUESDAY. TEMPERATURES ARE
FORECAST TO BE ABOVE FREEZING...BUT SOME MINOR SNOW ACCUMULATIONS
CANNOT BE RULED OUT...MAINLY IN GRASSY AREAS ACROSS THE EVANSVILLE
TRI STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Special weather statement, Feb 15, 3:04 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
304 AM CST MON FEB 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
304 AM CST MON FEB 15 2016

...SLICK SPOTS EXPECTED ON MOST AREA ROADS THIS MORNING...

BE ALERT FOR VERY SLICK AND HAZARDOUS CONDITIONS ON ROADS
THROUGHOUT THE REGION THIS MORNING. THE REMNANTS OF THE WINTRY
PRECIPITATION THAT FELL YESTERDAY WILL BE THE MAIN CONCERN...BUT
A FEW PATCHES OF LIGHT FREEZING DRIZZLE MAY AGGRAVATE THE
PROBLEMS IN A FEW LOCATIONS. ROAD CONDITIONS SHOULD IMPROVE LATER
THIS MORNING AS SURFACE TEMPERATURES WARM ABOVE FREEZING.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Bollinger

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Dense Fog, Butler

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Carter

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Ripley

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Stoddard

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
February 15, 7:00 AM CST to 11:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615670, 615671, 615672, 615673, 615674, 615675, 615676, 615677, 615678, 615679, 615680.